Oregon, 2005

Flood in Oregon, December 30 to 31, 2005

December 30 to 31, 2005 · NWS PDT · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 30, 2:35 AM PST, 2 hours 25 minutes earlier.

Area forecast discussion, Dec 30, 2:35 AM PST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
235 AM PST FRI DEC 30 2005

.SHORT TERM...TODAY THROUGH SUNDAY...A SIGNIFICANT STORM SYSTEM IS
CURRENTLY CROSSING THE PACIFIC NORTHWEST...WITH NEARLY ALL LOCATIONS
RECEIVING PRECIPITATION OVERNIGHT...WITH CATEGORICAL POPS CONTINUING
THROUGH MUCH OF THE DAY...AND INTO FRIDAY EVENING ACROSS THE HIGHER
ELEVATIONS...AS A STRONG JET CROSSES THE REGION. IN
ADDITION...SOUTHERLY WINDS HAVE INCREASED IN THE GRANDE RONDE
VALLEY...NEAR ADVISORY CRITERIA AS OF 2 AM. WILL PUSH THE TIMING OF
THE WIND ADVISORY UP TO FCST ISSUANCE TIME...WITH THE ADVISORY
EXPIRING AT 10 PM TONIGHT.

FOR CENTRAL WASHINGTON...RAIN IN THE EVENING BELOW 2000 FEET HAS
CHANGED TO SNOW FOR MOST LOCATIONS ABOVE 1000 FEET...ALTHOUGH WITH
TEMPERATURES IN THE MID 30S AT ELLENSBURG...ACCUMULATING SNOWS
PROBABLY NOT OCCURRING YET. FROM OBSERVATIONS AND SPOTTER
REPORTS...PRECIP TYPE HAS BEEN RAIN...SNOW...OR A MIX OF RAIN AND
SNOW. IN ADDITION...MODEL SOUNDINGS SHOW A LACK OF A WARM LAYER
ALOFT ABOVE THE COOLER AIR NEAR THE GROUND TO SUPPORT SLEET OR
FREEZING RAIN. THUS...WILL CANCEL THE WINTER STORM WARNING...USING A
HEAVY SNOW WARNING INSTEAD FOR CENTRAL WASHINGTON THROUGH MIDNIGHT
FRIDAY NIGHT.

FURTHER SOUTH...SNOW ACROSS CENTRAL OREGON HAS CHANGED OVER TO RAIN
ACROSS MOST LOCATIONS AS WARMER AIR IS MOVING SOUTH TO NORTH ACROSS
THE REGION. THIS TREND WILL CONTINUE TODAY...WITH SNOW LEVELS ACROSS
THE EASTERN OR/WA MTNS RISING TO 5000 FEET OR SO BY THIS AFTN...THUS
EXPECT MORNING ACCUMULATIONS OF 2 TO 3 INCHES...BELOW ADVISORY
CRITERIA.

FOR SATURDAY/SUNDAY...MOIST W/SW FLOW WILL CONTINUE...ALTHOUGH UPPER
LEVEL DYNAMICS NOT AS IMPRESSIVE AS WITH THE SYSTEM CROSSING TODAY.
WILL USE ABOVE NORMAL POPS...WITH GENERALLY CHC POPS FOR THE
LOWLANDS...AND LIKELY POPS MTNS.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...THE LONGER RANGE MODELS
ARE NOW SHOWING A DRIER FORECAST AFTER 00Z WEDNESDAY OF NEXT WEEK.
HOWEVER BETWEEN SUNDAY AND WEDNESDAY IT CONTINUES TO LOOK QUITE WET
AND UNSETTLED AS FREQUENT WEATHER SYSTEMS MOVE INTO THE REGION IN A
PROGRESSIVE FLOW ALOFT. SNOW LEVELS WILL REMAIN MODERATELY HIGH
THROUGH THE PERIOD CAUSING MOST OF THE PRECIPITATION TO FALL AS RAIN
EXCEPT THE HIGHER MOUNTAINS AND PLATEAUS WHICH MAY RECEIVE SNOW...
ESPECIALLY AT NIGHT. DEPENDING ON HOW MUCH LIQUID EQUIVALENT FALLS
THERE COULD BE ENOUGH FOR SNOW ADVISORY/WARNING IN THE HIGHER
ELEVATIONS. FOR NOW WILL JUST MENTION THAT POSSIBILITY HERE. AFTER
WEDNESDAY PRECIPITATION BECOMES MORE SHOWERY WITH OCCASIONAL BREAKS
OF SUN AS AN UPPER RIDGE TRIES TO DEVELOP OVER THE REGION. THE ONLY
CAVEAT IS THAT THIS TIME OF YEAR UNDER AN UPPER RIDGE THERE IS A
STRONG TENDENCY FOR LOW CLOUDS AND FOG TO FORM OVER THE COLUMBIA
BASIN AND ADJACENT VALLEYS/FOOTHILLS OF THE BLUES. THIS WILL TEND TO
KEEP TEMPERATURES DOWN DURING THE DAYTIME AND UP AT NIGHT WHILE THE
MOUNTAINS BECOME WARMER DURING THE DAY AND COLDER AT NIGHT.

&&

.AVIATION...IFR/LIFR CONDITIONS WILL PERSIST AT TAF KYKM AS SNOW
FALLS THIS MORNING WITH LOW CEILINGS AND VISIBILITY. ELSEWHERE TAFS
SITES ARE MOSTLY REPORTING RAIN...HOWEVER THERE HAVE ALSO BEEN
OCCASIONAL LOW CEILINGS (BELOW 1000) FEET AT THOSE TAF SITES
(KPDT...KALW...KRDM...KPSC AND KDLS) AS WELL. CONDITIONS WILL
IMPROVE THIS AFTERNOON AS THE CURRENT STORM BEGINS TO MOVE OUT AND
WILL ALLOW MOST AREAS TO BE EITHER VFR OR AT LEAST MVFR BY TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  48  39  46  33 /  90  60  40  40
ALW  48  39  47  36 /  90  60  40  40
PSC  45  38  48  34 / 100  60  40  40
YKM  35  31  40  30 / 100  70  40  40
HRI  44  36  48  34 / 100  60  40  40
ELN  37  29  36  27 / 100  70  40  40
RDM  48  34  45  29 /  90  60  50  40
LGD  42  35  44  31 /  90  70  50  40
5J0  46  33  45  29 /  90  70  50  50
DLS  44  37  46  35 / 100  70  40  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR ORZ049.

WA...HEAVY SNOW WARNING UNTIL MIDNIGHT PST TONIGHT FOR
     WAZ501-WAZ502-WAZ026-WAZ027.

&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
89/88/88
Hazardous weather outlook, Dec 30, 5:00 AM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST FRI DEC 30 2005

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-311200-
EAST SLOPES OF THE CENTRAL CASCADES-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
500 AM PST FRI DEC 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE CENTRAL CASCADES, EAST SLOPES OF THE
     SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY

STRONG WIND
     GRANDE RONDE VALLEY

A STRONG PACIFIC STORM SYSTEM WILL CROSS THE REGION TODAY AND
TONIGHT...WITH SNOW CONTINUING ACROSS PORTIONS OF CENTRAL
WASHINGTON THROUGH THIS EVENING. A HEAVY SNOW WARNING HAS BEEN
ISSUED...REFER TO AWIPS ID PDXWSWPDT...OR WMO HEADER WWUS46 KPDT
FOR FURTHER DETAILS.

VERY WINDY SOUTHERLY WINDS OF 30 TO 40 MPH GUSTING TO 55 MPH WILL
CONTINUE ACROSS THE GRANDE RONDE VALLEY THROUGH THIS EVENING. A
WIND ADVISORY HAS BEEN ISSUED...REFER TO AWIPS ID PDXNPWPDT...OR
WMO HEADER WWUS76 KPDT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

UNSETTLED WEATHER WILL CONTINUE THROUGH MUCH OF NEXT WEEK...AS
A SERIES OF MOIST PACIFIC STORM SYSTEMS WILL CROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Central Oregon

When
December 30, 5:00 AM PST to December 31, 12:00 PM PST
Where
Central Oregon forecast zone
Property damage
$1.0 million
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.500, -122.500

2.5 to 3.5 inches of rainfall produced widespread flooding in Deschutes and western Crook Counties. Many roads and bridges sustained damage and flooding in basements and first floors was common.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482944.